Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 22, NWS Topeka, KS

May 6, 2015Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2015, 7:23 PM CDT for Cloud County, Republic County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 7:23 PM CDT (00:23 UTC)
Expired
May 6, 2015, 8:00 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:30 PM CDTTORNADO3 Ne Jamestown, KSTORNADO ON THE GROUND WAS MOVING NORTHEAST. NO MORE SPECIFIC INFORMATION ON VISUAL SHAPE OR DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS53 KTOP 070023
SVRTOP
KSC029-157-070100-
/O.NEW.KTOP.SV.W.0022.150507T0023Z-150507T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JAMESTOWN...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE...NORWAY...SCANDIA AND CUBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3990 9776 3982 9744 3953 9770 3955 9793
      3959 9794
TIME...MOT...LOC 0024Z 211DEG 31KT 3958 9782

HAIL...1.50IN
WIND...60MPH

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:16 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 6, 3:16 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT Wed May 6 2015

.SHORT TERM...(This Evening through Thursday)
Issued at 305 PM CDT WED MAY 6 2015

Shortwave trough seen in water vapor imagery across western KS has
helped with widespread shower/thunderstorm development over
northwest and north central KS.  Per SPC, low-level shear very
strong across western parts of our area while 0-6 km bulk shear not
extremely impressive. This could result in heavy precip supercells
across north central KS this afternoon/evening with all types of
severe weather.  Models indicate the potential for training of
activity in north central KS this evening and some potential for
flooding.

Even in the short term of tonight and tomorrow, little consistency
among models in timing of heavier precip farther east and when
chances decrease.  If NAM was right late tonight and much of
Thursday would be relatively rain free across forecast area in
shortwave ridging, while other short range models have more
significant chances for precip throughout that period as weak,
difficult to resolve disturbances move through the southwest flow
aloft.  Hard to be too definite with this so have generally gone 30
to 50 percent POPS for late tonight through Thursday.

Will need to monitor movement and persistence of any significant
precip areas given the saturated soil across portions of eastern
KS.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 305 PM CDT WED MAY 6 2015

Forecast focus on excessive rains and flooding and severe weather
threat through the weekend.

Will use a blend of GFS/ECWMF for the weekend system since the NAM
is the outlier much slower and further south than the latest GFS
and EC.

For the Thu night into Fri night time frame...a front will remain
draped across the area with continued SW flow aloft and weak waves
expected to support continued convection across much of the area.
Cannot rule out severe storms given continued 6KM shear and
instability THU night into FRI night and the flooding risk may
also increase as repeated bouts of heavy rains will saturate more
of the area and begin to cause rises on area mainstem rivers. The
greatest severe risk still appears to be later Saturday as a major
upper low ejects into the Plains. 12Z GFS is the fastest and
further north of the models while the EC is a bit slower and
further SW with the sfc low. Either way this promises to bring a
widespread bout of severe weather to the region and potentially to
the CWA Saturday evening into Saturday night. Worst case scenario
also keeps the eastern half of the area in the warm sector for
Sunday with another round of severe storms possible albeit
confidence in timing of the entire system is low/medium at this point.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1250 PM CDT WED MAY 6 2015

Main area of showers have lifted north of TAF sites and another
area in east central KS at mid day will likely miss them to the
east. Still, popup shower is a possibility for this afternoon,
just not likely enough to include in TAF. MVFR ceilings to south
of I70 should become VFR before this afternoon. Chance of
thunderstorms re-enters the picture late this evening or overnight
but timing is a challenge.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GDP
LONG TERM...Omitt
AVIATION...GDP
Hazardous weather outlook, May 6, 3:35 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT WED MAY 6 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-072045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
335 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE FORECAST OVER NORTH CENTRAL
KANSAS LATE THIS AFTERNOON AND INTO THIS EVENING. SEVERE STORMS
WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE
MAINLY WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
FRIDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALL STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND FLOODING.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON WITH A RISK
OF ADDITIONAL SEVERE STORMS OVER THE EASTERN PARTS OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THOSE AREAS WEST
OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE THROUGH THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 6, 5:16 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          3 W JAMESTOWN           39.60N 97.92W
05/06/2015                   CLOUD              KS   TRAINED SPOTTER

            SPOTTER REPORTED A LARGE WEDGE SHAPE TORNADO ON THE
            GROUND AND ESTIMATES IT TO BE ABOUT 1/2 MILE WIDE.

&&

BDRAKE
Local storm report, May 6, 5:22 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          6 N COURTLAND           39.87N 97.89W
05/06/2015                   REPUBLIC           KS   PUBLIC

            REPORTED ON GROUND BY PUBLIC AT 515PM.

&&

KC
Local storm report, May 6, 5:34 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          3 SE COURTLAND          39.76N 97.85W
05/06/2015                   REPUBLIC           KS   TRAINED SPOTTER

            SPOTTER CONFIRMED ROTATION WITH THE SAME STORM THAT
            PREVIOUSLY HAD A TORNADO. HE COULD SEE AT LEAST A FUNNEL
            WITHIN 1 MILE OF HIS LOCATION BUT COULD NOT CONFIRM IT
            WAS ON THE GROUND. HE COULD NOT TALK ANY LONGER AS HE
            NEEDED TO TAKE SHELTER.

&&

BDRAKE
Local storm report, May 6, 5:58 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          5 ESE REPUBLIC          39.90N 97.73W
05/06/2015                   REPUBLIC           KS   PUBLIC

            SPOTTERS CONFIRMED LARGE TORNADO

&&

KC
Local storm report, May 6, 7:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 NE COURTLAND          39.80N 97.88W
05/06/2015  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER INCH HAIL.

&&

BDRAKE
Local storm report, May 6, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          2 SE MUNDEN             39.89N 97.51W
05/06/2015                   REPUBLIC           KS   STORM CHASER

            CONE SHAPED TORNADO REPORTED BY STORM CHASER. CONFIRMED 2
            SOUTHEAST OF MUNDEN.

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:06 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
May 6, 7:12 PM CDTFlash Flood WarningTOPRepublic6 hr
May 6, 7:15 PM CDTTornado WarningTOPRepublic15 min
May 6, 7:35 PM CDTTornado WarningTOPRepublic25 min
May 6, 7:41 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
May 6, 7:41 PM CDTTornado Warning Tornado observedTOPRepublic19 min
May 6, 8:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 6, 8:05 PM CDTTornado WarningTOPRepublic25 min
May 6, 8:20 PM CDTTornado WarningTOPOttawa25 min
May 6, 8:28 PM CDTTornado WarningTOPClay, Cloud, Republic, Washington32 min
May 6, 8:43 PM CDTTornado Warning Tornado observedTOPOttawa17 min
May 6, 8:52 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington53 min
May 6, 8:58 PM CDTTornado WarningTOPClay, Cloud, Ottawa32 min
May 6, 9:04 PM CDTTornado WarningTOPRepublic29 min
May 6, 9:14 PM CDTTornado WarningTOPWashington31 min
May 6, 9:26 PM CDTTornado WarningTOPClay, Cloud34 min
May 6, 9:36 PM CDTSevere Thunderstorm WarningTOPWashington24 min
May 6, 9:50 PM CDTTornado Warning Tornado observedTOPClay, Cloud, Washington25 min
May 6, 10:11 PM CDTTornado WarningTOPWashington34 min
May 6, 10:39 PM CDTTornado WarningTOPWashington36 min
May 7, 12:13 AM CDTRiver Flood WarningTOPRepublic33 hr
May 7, 12:55 AM CDTAreal Flood WarningTOPRepublic6 hr
May 7, 9:07 AM CDTSpecial Weather StatementTOPOsage23 min
May 7, 9:14 AM CDTSpecial Weather StatementTOPLyon31 min
May 7, 9:18 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage42 min
May 7, 9:44 AM CDTSpecial Weather StatementTOPOsage46 min
May 7, 9:53 AM CDTSpecial Weather StatementTOPCoffey37 min
May 7, 10:17 AM CDTSpecial Weather StatementTOPFranklin58 min
May 7, 10:29 AM CDTSevere Thunderstorm WarningTOPDouglas10 min
May 7, 2:53 PM CDTSpecial Weather StatementTOPWashington37 min
May 7, 3:13 PM CDTRiver Flood WarningTOPMarshall5 days
May 7, 3:13 PM CDTRiver Flood WarningTOPMarshall3 days
May 7, 3:19 PM CDTSpecial Weather StatementTOPOttawa26 min
May 7, 3:32 PM CDTSpecial Weather StatementTOPMarshall28 min
May 7, 3:46 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa29 min
May 7, 4:00 PM CDTSevere Thunderstorm WarningTOPWashington30 min
May 7, 4:17 PM CDTSpecial Weather StatementTOPOttawa28 min
May 7, 4:29 PM CDTSpecial Weather StatementTOPWashington31 min
May 7, 4:33 PM CDTRiver Flood WarningTOPWashington57 hr
May 7, 4:36 PM CDTSevere Thunderstorm WarningTOPClay, Washington24 min
May 7, 4:54 PM CDTFlash Flood WarningTOPMarshall, Washington4 hr
May 7, 4:59 PM CDTSevere Thunderstorm WarningTOPWashington10 min
May 7, 5:16 PM CDTSpecial Weather StatementTOPWashington29 min
May 7, 5:41 PM CDTSpecial Weather StatementTOPOttawa34 min
May 7, 5:54 PM CDTSpecial Weather StatementTOPWashington36 min
May 7, 6:06 PM CDTSpecial Weather StatementTOPDickinson24 min
May 7, 6:39 PM CDTSpecial Weather StatementTOPDickinson36 min
May 7, 6:41 PM CDTSpecial Weather StatementTOPNemaha34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.